Colorado, 2019Winter Storm and Winter Weather in Colorado, December 26 to 28, 2019
December 26 to 28, 2019 · NWS GJT · 9 events in 9 counties and zones
A strong low pressure system moved into the Four Corners Region with ample Pacific moisture streaming into the area under deep southerly flow aloft. This led to heavy snow across the southern mountains with light to moderate snow falling in the valleys.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system moved into the Four Corners Region with ample Pacific moisture streaming into the area under deep southerly flow aloft. This led to heavy snow across the southern mountains with light to moderate snow falling in the valleys. Wind gusts exceeded 45 MPH at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 26, 5:04 PM MST, 4 hours 56 minutes earlier.
Area forecast discussion, Dec 26, 5:04 PM MST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
504 PM MST Thu Dec 26 2019
.SHORT TERM...(Tonight through Friday night)
Issued at 232 PM MST Thu Dec 26 2019
Light, scattered snow showers are diminishing across the north
leaving most of the region with dry conditions this evening. This
brief break in precipitation will end for the southern tier of the
CWA first, as the next system approaches by midnight tonight.
A closed mid-level low spinning off the southern coast of California
will move inland this evening. As the system progresses, upper
level winds will transition to the south over the Four Corners
region, advecting a plume of moisture into the southern tip of the
CWA. Snow showers will spread across southeast Utah and southwest
Colorado overnight, favoring the southwestern San Juan mountains,
Abajo and La Sal mountains initially. The closed low will lift
into an open trough across Arizona by Friday, allowing showers to
spread further north into the central mountains and eventually
northern mountains along the Divide. The strongest lift and upper
level dynamics will support enhanced precipitation Friday morning
and afternoon where snowfall rates exceeding 1 to 2 inches per
hour are possible across the San Juans. By Friday evening, the 700
mb low will swing over the Rockies and moisture wrapping around
the northern periphery of the circulation will increase snow
coverage over the northern half of the CWA. Snow showers will
persist overnight, especially over higher terrain under northwest
flow, though intensities will lessen. A relatively strong
atmospheric river will usher anomalously high PW values with this
system, which has increased confidence in accumulations for the
southern valleys as well as mountain ranges in southeast Utah and
southwest Colorado. Therefore, we've added Winter Weather
Advisories for COZ021, COZ017 and UTZ028 to this afternoon's
forecast package.
.LONG TERM...(Saturday through Thursday)
Issued at 232 PM MST Thu Dec 26 2019
The cold upper level trough axis will be over western Colorado
Saturday morning with a mid level frontogenetical zone squeezing
out lingering wrap around moisture from the surface cyclone over
the Plains. Snow showers will continue for favored north and
northwest facing aspects through the day, then dissipate Saturday
night. 700 mb temps -14C to -16C will set the stage for a very
cold night Saturday night.
Northwesterly flow continues through Sunday with a minor shortwave
dropping south from Wyoming Sunday night and touching off more
snow showers for northern mountain areas. Model ensembles continue
to take another cold upper level trough/closed low south over
SoCal by Monday, placing our area under a cull aloft through
Tuesday. After the passage of this cull, northwest flow sets up
for the remainder of the week, bringing moisture off the Pacific.
It appears likely there will be periods of snow for the favored
northwest flow mountain ranges starting Wednesday afternoon.
Temperatures are expected to be a few degrees below normal through
next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 504 PM MST Thu Dec 26 2019
Residual low level stratus continued to bring low ceilings to KVEL
and KHDN late this afternoon. Mid and high clouds overspread the
region this evening which will help reduce low scud in the area.
The system approaching from the southwest is expected to bring
snow to TAF sites south of the I-70 corridor late tonight through
the day on Friday. As a result, KMTJ, KGUC, KTEX and KDRO can all
expect prolonged periods IFR conditions in snow during the next 24
hours with LIFR conditions at times. Impacts for TAF sites along
the I-70 corridor are less certain, though there is a good chance
these sites will also experience snow for a time. The northernmost
TAF sites are unlikely to be impacted by snow and CIGS are
expected to stay above ILS breakpoints.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 AM Friday to 5 AM MST Saturday
for COZ017-018.
Winter Storm Warning from 11 PM this evening to 5 AM MST
Saturday for COZ019.
Winter Weather Advisory from 11 PM this evening to 11 PM MST
Friday for COZ021>023.
UT...Winter Weather Advisory from 11 PM this evening to 5 AM MST
Saturday for UTZ028.
&&
SHORT TERM...ERW
LONG TERM...BM
AVIATION...NLHazardous weather outlook, Dec 26, 3:52 AM MST, 18 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
352 AM MST Thu Dec 26 2019
COZ001>014-017>023-UTZ022>025-027>029-271500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
352 AM MST Thu Dec 26 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Periods of snow will continue today, generally north of I-70,
before showers dissipate this evening. Snow showers will
redevelop across the south tonight with moderate to heavy snow
possible over the San Juans.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Light to moderate snow will fall over the southern valleys Friday
morning with heavy snow over the San Juans. Showers will spread
north throughout the day before tapering off from west to east on
Saturday. Apart from light showers over the northern mountains,
conditions will remain fairly dry through Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Storm, Southwestern San Juan Mountains
- When
- December 26, 10:00 PM MST to December 28, 12:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Widespread snowfall totals of 10 to 20 inches across the area with locally higher amounts close to 28 inches estimated at the Vallecito SNOTEL site. Snow rates exceeded 1 to 2 inches per hour at times. Winds gusted from 30 to 40 MPH with close to 90 MPH measured near 13,000 feet. The heavy snow and adverse conditions led to Red Mountain Pass along Colorado Highway 550 being closed for approximately 24 hours.
Winter Weather, Four Corners / Upper Dolores River Basin
- When
- December 27, 12:00 AM MST to December 28, 1:30 PM MST
- Where
- Four Corners / Upper Dolores River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.698, -108.507 (the zone’s center; the record gives no point)
Generally 2 to 6 inches of snow fell across the area with locally higher amounts up to 7 inches measured northeast of Cahone. Winds gusted from 34 to 44 MPH at times.
Winter Weather, Uncompahgre Plateau and Dallas Divide
- When
- December 27, 1:00 AM MST to December 28, 7:00 AM MST
- Where
- Uncompahgre Plateau and Dallas Divide forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.488, -108.155 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area.
Winter Weather, Northwestern San Juan Mountains
- When
- December 27, 3:00 AM MST to December 28, 12:00 PM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 5 to 10 inches of snow fell across the area with up to 13 inches estimated by the Slumgullion SNOTEL site. Trained spotters measured 12 to 15 inches in the vicinity of Telluride.
Winter Weather, West Elk and Sawatch Mountains
- When
- December 27, 5:00 AM MST to December 28, 6:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 5 to 9 inches of snow fell across the area with 6 inches measured in the town of Crested Butte.
Winter Weather, Animas River Basin
- When
- December 27, 6:00 AM MST to December 28, 11:00 AM MST
- Where
- Animas River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.287, -107.843 (the zone’s center; the record gives no point)
Generally 2 to 6 inches of snow fell across the area with locally higher amounts up to 7 inches measured southeast of Hesperus.
Winter Weather, San Juan River Basin
- When
- December 27, 6:00 AM MST to December 28, 1:00 PM MST
- Where
- San Juan River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.194, -107.048 (the zone’s center; the record gives no point)
An average of 3 to 4 inches of snow fell across the area with locally higher amounts up to 8 inches measured near Chimney Rock.
Winter Weather, Lower Yampa River Basin
- When
- December 27, 3:30 PM MST to December 28, 6:30 AM MST
- Where
- Lower Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.066, -108.109 (the zone’s center; the record gives no point)
Generally 4 to 5 inches of snow fell near Dinosaur with close to 7 inches measured at Rangely.
Winter Weather, Grand Valley
- When
- December 27, 5:00 PM MST to December 28, 5:30 AM MST
- Where
- Grand Valley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Widespread snowfall totals of 1 to 2.5 inches across the area.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, December 26 to 31, 20195 events
- Winter Storm in Colorado, December 26 to 28, 20195 events
- Heavy Snow in Arizona, December 26 to 27, 20194 events
- High Wind in Montana, December 26 to 27, 201957 kt wind · 4 events
- Heavy Snow and Winter Weather in Utah, December 26 to 28, 20193 events
- Winter Storm in California, December 26 to 27, 20191 event
- Winter Weather in California, December 26, 20191 event
- Flash Flood in California, December 26, 20191 event
- Winter Weather in Arizona, December 26, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 862441, 862446, 862445, 862442, 862558, 862443, 862444, 862448, 862447.